Migraines after exercise
As a child I sometimes got really bad headaches (severe pain behind one or both eyes, vomiting) but didn't link it to sport as it didn't happen every time I did sport. Looking back, it happened after a school sports day, or a few years later, after a volleyball tournament - so maybe 5-6 matches.
I am a biochemist and during my PhD I started playing more squash. Perhaps with increasing age and decreasing fitness, I noticed the headaches becoming very common, after volleyball but especially after squash. Generally, if during exercise I found myself becoming too hot, something was triggered. Interestingly, the headaches always start hours after the exercise is finished (about 3-4 hours). Earlier I thought it might be due to something I ate or drank after sport, but changing of of these variables at a time had no effect.
I was walking in the Alps one summer when I was about 20. Strong sun (no hat) and medium exercise level and this triggered the typical migraine and vomiting. I am almost convinced that it is overheating that is causing it. It is now happening EVERY time I play 5-aside football.
I am now 42 and posting here is a sign that I don't expect my GP to be able to find a solution. He prescribed me an anti-migraine drug (Imigran50 which is Sumatriptan). I took it 3 hours after football as I started to feel "strange" and then another when the pain started. It had no effect. In my case the attack lasts about 2-3 hours and passes if I manage to fall asleep or become sick. I can't imagine how other migraine sufferers cope with attacks lasting for days.
Whilst living in Germany (PhD) I had a lot of tests done. The result was no anurism, no tumor, blood pressure normal in all one-off tests but diastolic did not drop low enough (sub 70-80) during the night. The initial prescription of a beta blocker had no effect but an ACE inhibitor (Irbesartin) did work. I took thia for quite a few years but since I'd stopped doing much sport, I stopped taking it. My last trip to the GP was to see if he could re-prescribe the ACE inhibitor but he thought it worth trying anti- migraine drugs first. Perhaps I will try a different drug ( since Imigran didn't work). It would be great to fond a drug that actually treated the cause though and not just the painful symptom.
Have you checked out the new Community Hub yet?